Abstract

1. Following ingestion of cream fat, cod liver oil, and glyceryl trioleate, hemolysis occurred when lipemic whole blood samples were shaken. The degree of hemolysis was roughly proportional to the degree of visible lipemia of the plasma. Blood samples from fasting dogs similarly shaken were not hemolyzed. The amount of hemolysis increased with increasing speed or duration of shaking.

2. This hemolysis was not due to an altered fragility of the erythrocytes per se, but to the chylomicra in the plasma or to substances in the plasma associated closely with the chylomicra.

3. Injections of heparin were followed by a rapid disappearance of lipemia and in many instances by a parallel decrease in hemolysis. At times, however, an early and transient increase in the amount of hemolysis followed injection of heparin in cod liver oil and trioleate-fed dogs. It was also shown that following heparin injection there was a slight increase in the amount of hemolysis produced by the particulate-free, usually inactive, subnatant plasma. Protamine injection caused a return of visible lipemia and an increase in the amount of hemolysis on shaking.

4. Incubation studies with whole blood and with plasma showed that the amount of hemolysis on shaking rapidly increased with incubation of preheparin lipemic blood. After heparin injection, incubation brought about either a decrease in hemolysis on shaking, a slight increase, or an increase followed by a decrease.

5. Possible mechanisms of the hemolysis are discussed.

This content is only available as a PDF.